Sunday, August 02, 2009

Tinidazole Side Effects / Reaction

This is a first hand (personal) experience on the reaction/allergy/side effect aspect of Tinidazole, a commonly prescribed anti-protozoa/antibiotic drug.

I was advised to take ZOXAN-TZ tablet (ciprofloxacin 500 mg, Tinidazole 600 mg) for a suspected Amoebiasis.

Day 1 (24-Jul-2009)

I took the first tablet at 8.30 pm on 24th (24-Jul-2009). Within 2 hours, I felt tingling under the skin in my mouth.

Day 2 (25-Jul-2009)

I woke up with swollen lips and penile itching (with slight swelling). Inside the mouth also, I felt some discomfort, especially in the palate. I felt the skin under the lips very sensitive (as if it’s getting thinner). Eyes became blood red, watery, itchy and painful. There was headache too. Felt like I am facing some vision problem too. The white coating on the tongue became thicker.

I met the doc and he asked me to discontinue the tablet and put me on Citrizine.

Eating/drinking became difficult

Day 3 (26-Jul 2009)

There developed ulcers/sores inside mouth, throat and under the lips. Lips and angle/corner of lips became very dry (when I sneezed, lower lip got broke and blood started oozing) and there was hyper-pigmentation (became dark/black).

It was very difficult to have food.

Day 4 (27-Jul-2009)

Wasn’t able to open my mouth (because of the dryness of corner of the lips, if I force open, it would tear and result in ulcer/sore).Hyper-pigmentation in lips became more prominent. But the penile itching almost went off.

Eating and drinking became more difficult mainly because of the pain. Wasn’t able to eat any solid food and hence was on a porridge diet. Was unable to eat anything hot (even slightly hot).

Called up doc and he asked me to take Folic Acid.

Day 5 (28-Jul-2009)

When I woke up, my lips were sealed. This was due to the odema in the ulcers on the lips. Lightly applied water and managed to open my mouth. It was a painful affair.

I felt the ulcers in the mouth more viscous/slippery and more spread than deep. Coffee, tea, health drinks, milk, even water was difficult co consume due to ulcerous pain

Day 6 (29-Jul-2009)

White coating on the tongue reduced. Overall pain looked like a little more stinging. But started reducing as hours passed. Skin on lips started coming off (yes, the entire skin that went hyper- pigmentation has to go and new skin has to replace it). Was able to open my mouth without much trouble. Started eating solid food.

Day 7 (30-Jul-2009)

Some relief, finally! Pain got reduced and now its (the pain) mainly from a particular ulcer which was the biggest ulcer in size. There is slight difference between the regular mouth ulcer (aphthous ulcer/canker sore) and this ulcer caused by reaction. This ulcer did not show any tendency to go deep but it was more wide or spread. Under the lower lip, it was a group (about 15)of small ulcers. Later on some of them joined together and gained some size.

Today, the skin on the lips started coming off more easily. But the new skin looked like darker than the one I had before this reaction. It was tight (if I smile, I could feel the stretch) and shiny/glossy but very soft.

Day 8 (31-Jul-2009)

I am sporting a new skin on my lips since the old one got peeled off. But still, I am feeling the tightness. I feel the stretch when I smile too. Hyper-pigmentation is there in the new skin too. looks like this skin too should go and new one should come. But the skin is very soft and hence there is no possibility of this getting peeled off today.

Ulcers under both the lips are still there but the pain reduced. I am getting a feeling (when I touched it with the tip of my tongue) that it’s on the healing process. The main pain generator still is the one big sore on the palate somewhat near the left tonsil.

Day 9 (1-Aug-2009)

Today, the new skin on the lips started coming out. And the hyper-pigmentation started getting lighter. There is less tightness of skin on the lips. I can smile without much trouble. Still there are ulcers under the lips but they are not that painful. The BIG ulcer on the palate too became less painful.

Day 10 (2-Aug-2009)

99% of the ulcers under the lips disappeared. The Big ulcer is in healing mode and became painless, though it’s still visible as an ulcer. The skin on the lips are still coming out. Color of the upper lip is almost back to its original stage and the lower one is still undergoing some peeling off process (that I don’t know) to get back its original color.

Hope the pain days will end and everything will be back to normal in a couple of days.

(NB:The doc gave it in writing that its 'Allergy to Tinidazole)


Naveen Bachwani said...

Thank you so much for this post. Thanks to your sharing your experience, I was able to note similar reactions in my wife after just one pill of Zoxan TZ. Needless to add, I have immediately stopped the pill and started her on an anti allergic...

Jay said...

Sorry to hear that and thanks for leaving the comment. Hope she is fine by now..Take care, both of you.

Manoj, Shimla, Himachal, India said...

20 May 2010 Had one tablet of this at 8PM Ciprofloxacin 500mg and Tinidazole 600mg, started having tingiling in the mouth 5 minutes later, felt it was an adverse reaction, started out for the hospital and blacked out just before entering the car, hit my head on a side drain. While I was been driven to a small hospital 2 Kms away breathing was almost stopping felt as if I am going to die enroute. Reached the hospital where there was no doctor or even a stretcher, caught some fellow in the dark alley and forced him to take me in to the hospital with my wife( She was the only one with me). Collasped on the floor where I puked, was given an Pheniramine Maleate (Avil) 150 mg injection. Felt that I could breathe. Then was driven to a bigger hospital by my wife for ECG, etc. (The small hospital Ambulance driver was lying drunk somewhere). My advice before you try any new medice make sure you are wearing a Helmet. Thats where it is hurting the most today.

armen said...

This same thing happened to me in INDIA and just now in VIETNAM, i have stopped taking the TINIDAZOLE.

What should i take instead for

Thanks Armen